Missouri, 2013

Hail and Damaging Winds in Missouri, September 1, 2013

September 1, 2013 · NWS SGF · 8 events in 5 counties and zones

A small convective complex tracked across the Truman Lake and Lake of the Ozarks region producing strong to damaging winds. Damaging wind gusts detached a couple of boat docks from a couple of marinas on Lake of the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A small convective complex tracked across the Truman Lake and Lake of the Ozarks region producing strong to damaging winds. Damaging wind gusts detached a couple of boat docks from a couple of marinas on Lake of the Ozarks. These winds also downed several if not numerous trees which fell on a couple of cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 5:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 1, 5:31 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 AM CDT Sun Sep 1 2013

.SHORT TERM...(Today and Tonight)
Issued at 319 AM CDT SUN SEP 1 2013

The warm and humid airmass that has been over the region for about
a week was still in place this morning with lows only falling into
the upper 70s with 80 degrees noted at Joplin at 330 am. We'll see
temperatures climb quickly into the 90s today with heat indexes
reaching around the 100 degree mark, as moisture pools ahead of
an approaching cold front.

The cold front is then expected to begin to push into the Ozarks
and southeastern Kansas this afternoon. As the front moves into
the region, CAPE values around 1000-1500 J/kg will be in place.
While this will allow for scattered shower and thunderstorm
development, there will be little to no upper level support in the
way of jet interaction. As a result, a few strong storms may be
possible.

Lingering showers and scattered thunderstorms will occur into the
overnight hours as the front moves through the area.

.LONG TERM...(Monday through Saturday)
Issued at 319 AM CDT SUN SEP 1 2013

A few lingering showers may remain across south central Missouri
Monday morning in the wake of the cold frontal passage. A cool
Canadian surface high will begin filtering into the region through
the day with highs only expected to climb into the middle 80s.

The region will remain on the eastern edge of an upper level ridge
over the western CONUS for the remainder of the week. The
generally northwesterly upper level flow aloft will keep
temperatures on the cool side compared to last week with little
chance for any precipitation noted in the models heading into next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 625 AM CDT SUN SEP 1 2013

Confidence has increased that a line of thunderstorms will push
southeast across southern Missouri from mid-morning through early
this afternoon. We have therefore inserted a TEMPO group for MVFR
visibilities and gusty winds at all three TAF sites. Otherwise, a
cold front will make its way south through the area this
afternoon. Winds will shift to the north and northwest behind the
front. VFR conditions are also expected behind the front as we get
into tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Sep 1, 7:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 AM CDT SUN SEP 1 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
830 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST
  ACROSS CENTRAL AND EVENTUALLY SOUTHERN MISSOURI THIS MORNING
  AND THIS AFTERNOON. WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE
  OF QUARTERS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING
  WILL BE POSSIBLE WITH SOME OF THESE STORMS.

  OUTSIDE OF THIS LINE OF STORMS...ADDITIONAL ISOLATED TO
  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
  OUTLOOK AREA INTO THIS EVENING AS A COLD FRONT SHIFTS SOUTH
  THROUGH THE REGION.

  AHEAD OF THAT FRONT...HEAT INDEX VALUES WILL CLIMB TO AROUND
  THE 100 DEGREE MARK TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW LINGERING STORMS MAY REMAIN OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI MONDAY MORNING. NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS CENTRAL AND
  SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 100 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 1, 8:00 AM CST
Where
Benton County, 0.69 mi S of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.240, -93.380

One large tree and a power pole was blown down along with power lines. The tree blocked a roadway.

Hail, Camden

When
September 1, 8:28 AM CST
Where
Camden County, 6.87 mi NW of Osage Iron Works
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -93.060

Thunderstorm Wind, Camden

When
September 1, 8:28 AM CST
Where
Camden County, 6.87 mi NW of Osage Iron Works
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.250, -93.060

Several large tree limbs up to the size of a foot in diameter were blown down.

Thunderstorm Wind, Camden

When
September 1, 8:30 AM CST
Where
Camden County, 2.97 mi NNW of Lake Ozarks West
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.220, -92.950

Several trees were blown down with a few onto cars. The boat docks at Mystic and Coffman Bends on Lake of the Ozarks were severely damaged.

Thunderstorm Wind, Morgan

When
September 1, 8:45 AM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -92.840

A tree was blown down in the city of Versailles with several other trees reported down across Morgan County.

Thunderstorm Wind, Miller

When
September 1, 8:50 AM CST
Where
Miller County, 2.14 mi SSW of Bagnell
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.200, -92.610

There were numerous reports of trees and power lines blown down across southwestern Miller County especially near the Rocky Mount area to near Kaiser.

Thunderstorm Wind, Camden

When
September 1, 8:55 AM CST
Where
Camden County, 1.29 mi ENE of Lake Ozarks East
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.210, -92.710

Several trees were blown down and a wind gust of 67 mph was measured on a personal weather station.

Thunderstorm Wind, Maries

When
September 1, 9:55 AM CST
Where
Maries County, 3.34 mi WNW of Veto
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -91.890

A tree was blown down on County Road 513 southeast of Vienna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467109, 467108, 467110, 467111, 467112, 467113, 467114, 467115.